A Case of Heart Failure with Preserved Ejection Fraction Secondary to Long-Term Clozapine Use
Received Date:February 12, 2021; Published Date:March 01, 2021
We present the case of a 55-year-old female, on very low dose Clozapine treatment for Schizophrenia, who presented with shortness of breath and in atrial fibrillation and with no previous history of cardiac failure. Chest X Ray showed evidence of bilateral pulmonary oedema and bilateral pleural effusion, and a diagnosis of acute heart failure with preserved ejection fraction was made based on echocardiographic findings and raised brain naturetic peptide (BNP) levels. This was the patient’s first presentation to hospital with heart failure related symptoms. Initial medical management included diuretics which did not improve her symptoms. With no other aetiology obvious her clozapine was stopped. Following this intervention her clinical status improved. Numerous case reports and systematic reviews have described cardiomyopathy associated with Clozapine use, but we describe below what we believe is the first documented case of Heart Failure with preserved Ejection Fraction (HFpEF) caused by Clozapine use.